Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2020, 11:05 AM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 11:05 AM CDT (16:05 UTC)
- Expired
- Jul 13, 2020, 12:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 11:29 AM CDT | HAIL 1 | 6 Se Egeland, ND | DIME TO QUARTER SIZED HAIL COVERED THE GROUND IN SOUTHEAST VICTOR TOWNSHIP. |
| Jul 13, 11:33 AM CDT | HAIL 0.75 | 3 Ssw Calio, ND | MARBLE TO DIME SIZED HAIL COVERED THE GROUND IN WEST CENTRAL SEIVERT TOWNSHIP. |
| Jul 13, 11:56 AM CDT | HAIL 1.75 | 5 Ese Egeland, ND | HAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN CENTRAL AND NORTHEAST VICTOR TOWNSHIP. |
| Jul 13, 12:00 PM CDT | HAIL 1.75 | Sw Calio, ND | HAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN FAR NORTHWEST SIEVERT TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| Jul 13, 12:07 PM CDT | HAIL 1 | 1 Wsw Munich, ND | MULTIPLE ROUNDS OF HAIL TRACKED ACROSS SOUTHERN TRIER TOWNSHIP NICKEL TO QUARTER SIZED HAIL REPORTED NEAR MUNICH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
384
WUUS53 KFGF 131605
SVRFGF
NDC019-071-095-131700-
/O.NEW.KFGF.SV.W.0157.200713T1605Z-200713T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1105 AM CDT Mon Jul 13 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Towner County in northeastern North Dakota...
Southwestern Cavalier County in northeastern North Dakota...
Northern Ramsey County in northeastern North Dakota...
* Until noon CDT.
* At 1105 AM CDT, a severe thunderstorm was located over Maza, or 26
miles northwest of Devils Lake, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cando, Munich, Starkweather, Hampden, Clyde, Alsen and Egeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4894 9891 4881 9863 4847 9839 4834 9920
4837 9920 4837 9928 4841 9939
TIME...MOT...LOC 1605Z 222DEG 36KT 4842 9921
HAIL...1.25IN
WIND...60MPH
$$
CJ1 follow-up statement
590
WWUS53 KFGF 131632
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1132 AM CDT Mon Jul 13 2020
NDC019-071-095-131700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-200713T1700Z/
Towner ND-Cavalier ND-Ramsey ND-
1132 AM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES...
At 1132 AM CDT, a severe thunderstorm was located over Calio, or 27
miles west of Langdon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cando, Munich, Starkweather, Hampden, Clyde, Alsen and Egeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4894 9891 4881 9863 4854 9844 4846 9873
4842 9938
TIME...MOT...LOC 1632Z 222DEG 36KT 4862 9893
HAIL...1.25IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:32 AM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Jul 13, 2:32 AM CDT, 8 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 232 AM CDT Mon Jul 13 2020 .SHORT TERM...(Today through Tuesday) Issued at 201 AM CDT Mon Jul 13 2020 A sharp surface trough currently aligned N-S from Estevan Sask to Bowman ND will progressively move across the northern tier today, entering the Devils Lake region by noontime and the Red River Valley by mid-afternoon while a strong upper wave moves across the northern tier and strong southerly flow moistens the boundary layer. Deep layer shear of 40 to 50 kts should support supercell development and impressive 0-3 km shear around 30 kts will result in an early discrete storm mode during the afternoon hours. One limiting factor and concern, however, will be MLCAPE values this afternoon. The latest models indicate MLCAPE values of 2000 to 3000 J/Kg by 21Z, mainly in the southern valley right along the sharp wind shift. However, cirrus blowoff is increasing across western ND from ongoing storms that are expected to spread across the Devils Lake basin and into the northern valley before noontime. Cloud cover could be a key limiting factor for afternoon heating along the boundary, otherwise an impressive shear environment supports early discrete cells capable of producing hail up to two inches in diameter and a few tornadoes. This line should transition to a more linear mode, with wind gusts up to 70 mph the main threat by evening time, with localized flooding possible with the heaviest rain showers. This system is beginning to look more and more progressive in nature, which decreases confidence in a widespread flooding risk, but still something to keep an eye on as soils are still saturated from recent flooding across the area. The main clusters of storms should depart the area to the south and southeast by the 03Z timeframe, with cooler temperatures in the 50s filtering in behind the storms. Tomorrow will be dry with afternoon highs in the 70s. .LONG TERM...(Tuesday night through Sunday) Issued at 201 AM CDT Mon Jul 13 2020 Impacts for the extended time frame will be summer time, read seasonally warm, temperatures and periodic thunder chances. Upper level pattern setting up will bring chance for thunder within the zonal flow with any weak wave which will need to be monitored to refine the time and placement later this week into the weekend. Low confidence at this range to pick a more likely time or place through the weekend but increasing instability as the week turns into the weekend will allow a gradual increase in chance for thunder across the northern plains. Guidance suggests a stronger ripple in the upper flow Friday or Saturday which will be the best chance for rain in the extended time frame. Will see temperatures rise into the upper 80s or low 90s by the end of the work week with a bit of a cool down for the latter half of the weekend into next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun Jul 12 2020 VFR clouds/vsbys thru the pd outside of thunderstorms. So issues will be timing best chances for storms at TAF sites and in our forecast grids. It would seem best chances GFK/TVF late aftn then Bemidji 00z-02z Tue. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Speicher LONG TERM...JK AVIATION...Riddle
Hazardous weather outlook, Jul 13, 9:51 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 951 AM CDT Mon Jul 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 951 AM CDT Mon Jul 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe storms to develop this afternoon and evening. Hail up to two inches in diameter and a few tornadoes are possible this afternoon, with winds up to 75 mph and localized flash flooding later in the afternoon into evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 10:48 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020
NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
4885 9953 4897 9944 4875 9823 4817 9940
4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:48 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 57 min |
| Jul 13, 11:54 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 38 min |
| Jul 13, 12:23 PM CDT | Special Weather Statement | FGF | Cavalier, Towner | 67 min |
| Jul 13, 1:19 PM CDT | Special Weather Statement | FGF | Cavalier | 56 min |
| Jul 13, 2:16 PM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.